Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 188, NWS Memphis, TN

July 21, 2001Coahoma County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 21, 2001, 4:28 PM CDT for Coahoma County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 4:28 PM CDT (21:28 UTC)
Expired
Jul 21, 2001, 5:15 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Coahoma County, MS

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:35 PM CDTThunderstorm WindJonestown, MSA few trees were knocked down along Highway 61.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 212128
SVRMEM

MSC027-212215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 515 PM CDT.

* AT 427 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  JONESTOWN...MOVING SOUTHWEST AT 5 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 515 PM CDT INCLUDE...
  JONESTOWN...COAHOMA...
  LYON...CLARKSDALE...

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND AND LARGE HAIL ARE LIKELY WITH THIS STORM.

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3427; 9041 3444 9043 3419 9082 3400 9059

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:30 PM CDT, 58 minutes earlier.

Area forecast discussion, Jul 21, 3:30 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SAT JUL 21 2001

UPDATE...WILL ISSUE HEAT ADVISORY FOR SUNDAY FOR ERN AR...NW MS...
AND SHELBY COUNTY IN TN. AFTERNOON DEWPOINTS NOT DROPPING OFF AS
EARLIER ANTICIPATED...AND EXPECT SIMILAR CONDITIONS TOMORROW.
ADVISORY WILL LIKELY END UP BEING EXTENDED INTO MONDAY...BUT WILL
START WITH TOMORROW FOR NOW.

OUR CWA HAS HAD MORE RAIN THAN LIT CWA LAST FEW DAYS. WHILE THIS
HOLDS OUR DRYBULB TEMPS DOWN...HOLDING OUR DEWPOINTS UP.
-------------------------------------------------------------------
PREVIOUS DISCUSSION

PERSISTANCE SEEMS TO PRETTY WELL DESCRIBE THE FORECAST TREND FOR THE
NEXT COUPLE OF DAYS. NO STRONG IMPULSES MOVING THROUGH...AND NO
CHANGE TO THE AIRMASS.

CURRENTLY...SOME ISOLATED CONVECTIVE ACTIVITY...MAINLY OVER NRN MS...
ALTHOUGH A COUPLE OF CELLS NEAR OVER SC MO. ONLY ORGANIZED COMPLEX
IS CURRENTLY OVER NRN IA...AND THIS SHOULD STAY WELL NORTHEAST OF
AREA. EVENING POPS TONIGHT WILL BE BASED ON LATEST RADAR TRENDS AT
PRESS TIME. STILL ON FENCE ABOUT WHETHER TO CARRY POPS FOR
TOMORROW...WILL LOOK AT 18Z MESO-ETA...BUT TENDING TOWARD KEEPING
FORECAST DRY.

WILL STILL BE SITTING ON THE BORDERLINE WITH RESPECT TO HEAT
ADVISORY...STAYING JUST UNDER CRITERIA IN ABOUT HALF OF AREA.
TEMPERATURE/DEWPOINT GUIDANCE CLOSE AND ACCEPTED.

EXTENDED...RIDGE APPEARS TO RELAX A LITTLE TOWARD MIDWEEK. CURRENT
EXTENDED CARRYING CHANCE FOR AFTERNOON/EVENING CONVECTION FROM
WEDNESDAY ONWARD...AND SEE LITTLE REASON TO CHANGE THAT.  10

EXPECTED NUMBERS

MEM BB 078/095 078/095 078 321
MKL BB 071/093 073/093 073 121
JBR BB 077/095 075/095 075 221
TUP BB 074/093 074/093 075 121

.MEG...HEAT ADVISORY FOR SUNDAY FOR ERN AR...NW MS...AND SHELBY
COUNTY TN. ARZ008-009-017-018-026>028-035-036-048-049-058...TNZ088...
MSZ001-002-007-008-010>013-020>022.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.